Designer Drugs: Methylone

Designer Drugs: Methylone

MXE

3, 4 Methylenedioxymethcathinone or Methylone is a psychoactive substance of the phenethlamine class encountered either knowingly or unknowingly by users for the pharmacological similarities to 3,4-methylenedioxymethamphetamine (MDMA, “Ecstasy”).1 As with many of the new psychoactive substances or “designer drugs” (Benzofury, NBOMe’s, BZP/TFMPP, etc.) sometimes the true identify of the compound(s) ingested (or sold) is unknown. This can be extremely dangerous and even fatal when drugs that are effective at low doses are taken in high amounts. Effects of Methylone include euphoria, dysphoria (feeling unwell or unhappy), restlessness, insomnia, hallucinations and stimulation. In some situations users have experienced tachycardia (rapid heart rate), hypertension (elevated blood pressure), hypertheremia (elevated body temperature), sweating, mydriasis (pupil dilation), bruxism (teeth grinding), nausea, and vomiting.

Boulanger-Gobeil, et al.2 describe a case of a 22-year-old woman brought to an emergency department (ED) following several episodes of tonicoclonic seizures following the ingestion of “legal ecstasy” obtained from a head-shop. Intubation due to recurrent seizures and severe hyponatremia (electrolyte disturbance) was also found as well as prolonged rhabdomyolysis resulting in a 6-day hospitalization. In addition to these effects, euphoria, agitation, sweating and intense thirst was also reported. Toxicological analysis was conducted and it was found that the “legal ecstasy” contained a mixture of methylone and ethcathinone. Although the patient had a history of monthly cannabis use and regular alcohol intake, she otherwise had no significant medical issues. Had the patient not been a relatively healthy individual, the outcome could have been far worse. Methylone use has resulted in a number of fatalities.3

Methylone Street Names: bk-MDMA, MDMC, MDMCAT, Explosion, Ease, Molly, M1 or “Bath Salts”

References:

  1. Methylone, 3,4 Methylenedioxymethcathinone. Drug & Chemical Evaluation Section. Drug Enforcement Administration. October 2013. Accessed January 7, 2014. http://www.deadiversion.usdoj.gov/drug_chem_info/methylone.pdf
  2. C. Boulanger-Gobeil, M. St-Onge, M. Laliberte, P. L. Auger. Seizure and Hyponatremia Related to Ethcathinone and Methylone Poisoning. Journal of Medical Toxicology. (2012) 8:59-61 http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3550214/pdf/13181_2011_Article_159.pdf
  3. Pearson JM, Hargraves TL, Hair LS, Massucci CJ, Frazee CC 3rd, Garg U, Pietak BR. Three fatal intoxications due to methylone. Journal of Analytical Toxociology. 2012 Jul;36(6):444-51. http://www.ncbi.nlm.nih.gov/pubmed/22589523

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *